Hydrocortisone & BP
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Hydrocortisone & BP


Dear Dr. Phelps,

I was diagnosed with bipolar disorder approximately in 1999 or so. I am 42 and was also diagnosed with Addison's Disease in approximately in 1988 or so. As a consequence I take Hydrocortisone. I was told by my endo that I could experiment with the medication since they really didn't know what levels, etc. were right for me. (Had been complaining of weight gain) And so I did. When I thought I was under stress I'd take more, less when I wanted to control my weight. I believe the consequence of this erratic medicating may have had more to do with my diagnosis of bipolar than reality. Although my sister is also diagnosed B.P., I was able to control my manic episodes last year by taking a constant unchanging dose of Hydro. My manic episodes have never been manic, but hypomanic.  Am I barking up the wrong tree in denial here? I know I suffer depression and possibly Social anxiety disorder, but I'm not sure this bipolar isn't chemically induced in me.  (I do have an appt. set up for next week, I'm just trying to arm myself beforehand) Thanks for any attention you can find time to give this. I appreciate it greatly.

Sincerely
 

Dear Ms. H' -- 
I think you're hitting a good balance here in terms of wondering about each without getting yourself totally convinced of one explanation.  That's good science.  One explanation may prove itself more useful over time.  There does seem to be some connection between steroids like hydrocortisone and bipolar disorder, but usually it's a sort of a one-way causal thing in my experience, i.e. the steroid has been associated with the appearance of the bipolar symptoms and sometimes when it is withdrawn, the symptoms diminish too.  So yours seems to be acting differently, perhaps reflecting the long period of time involved or the fact that you started out with Addison's whereas most of the patients I'm thinking of had their own steroid production augmented with more when their symptoms showed up. 

So, you don't sound in "denial" to me, just doing some legitimate wondering.  Good luck trying to keep your mind open to all possible explanations as you go along. 

Dr. Phelps

 

Published April, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?